Kansas, 2019

Hail in Kansas, May 31, 2019

May 31, 2019 · NWS DDC · 1 event in 1 county or zone

One severe weather report was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

One severe weather report was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 31, 5:17 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, May 31, 5:17 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
617 PM CDT Fri May 31 2019

...Updated Aviation Discussion...

.SHORT TERM...(This afternoon through Saturday)
Issued at 1141 AM CDT Fri May 31 2019

A fairly quiet short term forecast for the remainder of today and
into Saturday evening with an upper level ridge extending out of
the Rockies and surface high pressure pushing across from the
Dakota region. Weak southwest winds and mostly clear skies will
give way to a tranquil Friday afternoon with high temperatures
pushing around average for this time of year seeing widespread low
to mid 80s across the entirety of the CWA. Sporadic showers and
thunderstorms look to push across the northern periphery of the
Texas panhandle and Oklahoma panhandle as well but should stay
south of the state line with none expected to be severe.

Overnight, expect more
of the same with morning lows to start the weekend for Saturday
will be in the mid 50s to low 60s west to east across the region.
Winds will become breezy out of the southwest 10-15 mph due to
daytime heating and mixing to the surface of the boundary layer
winds. Increased cloud cover is expected throughout the day with
upper level clouds pushing in throughout Saturday morning and mid
level clouds later in the afternoon ahead of a shortwave pushing
across southwest Kansas from an upper level low near the four
corner region. This will be the first series of chances for
thunderstorm activity, with Saturday being the best chance for any
severe weather being in a marginal risk according to SPC. Low
level flow will become more southeasterly and upslope later in the
afternoon pumping ample low level moisture and instability to the
CWA allowing for good impulse storms to develop toward the evening
time frame due to diurnal heating peaking during this time with
temperatures swelling into the upper 80s for much of the CWA with
some areas near or at 90 near the Oklahoma state line. Hail looks
to be the main threat up to the size of quarters, but storms look
to be very isolated and sporadic in nature.

Additional rainfall and thunderstorm chances look to increase for
Sunday and much of the long term forecast due to the
aforementioned upper level low with little to no movement and
continued shortwaves spinning around it advecting into southwest
Kansas, but this will be discussed later. Other than that, expect
Saturday night low temperatures to drop into the upper 50s to low
60s under improving skies behind the aforementioned shortwave
ahead of the next disturbance for Sunday.

.LONG TERM...(Saturday night through Friday)
Issued at 120 PM CDT Fri May 31 2019

After a mild start to Sunday, expect afternoon high temperatures
to only push into the mid to upper 70s behind a weak cold front
from Saturday night. Another round of rain showers and isolated
thunderstorms are expected Sunday afternoon and evening with an
additional 1-2 inches possible for the southeastern quarter of the
south of HWY 50 and east of HWY 283 with locally higher amounts
possible deep into south central Kansas. This is associated with
another shortwave as mentioned in the short term discussion from a
upper level low across the four corner region. Severe weather is
expected but limited to a marginal area for portions of western
Kansas where stronger daytime heating and sunshine is expected
Sunday afternoon allowing for more of a diurnal trend of
thunderstorm development. Large hail and damaging winds are
expected with this severe weather due to more of a line segment
type storms with bowing to introduce stronger winds from outflow
boundaries.

Beyond this event, expect sporadic and isolated chances for
thunderstorms throughout next week with the aforementioned
shortwaves spinning around the upper level low pushing into
southwestern Kansas. Severe weather beyond this point is hard to
determine with significant uncertainty beyond the day 3 mark. None
the less, expect minimal chances for precipitation across much of
the area into the end of the week with morning lows upper 50s to
low 60s and afternoon high temperatures mostly in the 80s.

By Friday, a drying trend looks to be instilled with no chances
for precipitation as the upper level low finally looks to push
across the Great Plain region and exits into the midwest. This
will bring back an upper level ridge extending off the Rockies and
northwest flow aloft. This should continue into the next weekend
with models indicating dry and much hotter temperatures to look
forward to beyond next weekend and the extended outlook swelling
into the 90s for much of the area and even possibly the first of
the triple digits. However, time will tell as that is a long ways
away but appreciate the average to just below average temperatures
as we have them now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 609 PM CDT Fri May 31 2019

Scattered afternoon clouds in the 4000 to 8000 ft AGL level will
give way to a period of clear skies early tonight. An increase in
clouds in the 8000 to 12000 ft AGL level will then be possible
towards daybreak as weak mid level lift and instability develops
across southwest Kansas. Winds overnight will be southerly at
less than 10 knots but as a weak surface boundary moves into
southwest Kansas Saturday these light winds will shift to the
northwest. The winds will shift to the northwest at Hays and
Garden City between 12z and 18z Saturday. A wind shift can then be
expected between 18z Saturday and 00z Sunday at Dodge City and
Liberal. In addition to the wind shift some low VFR ceilings will
also be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  87  59  77 /  10  20  50  40
GCK  58  89  57  76 /  10  20  40  40
EHA  58  88  57  78 /  10  20  40  30
LBL  58  90  58  78 /  10  20  40  40
HYS  58  86  57  76 /  10  10  20  20
P28  62  89  61  77 /  10  20  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Burgert
Hazardous weather outlook, May 31, 1:53 AM CST, 18 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
253 AM CDT Fri May 31 2019

KSZ030-031-043>046-061>066-074>081-084>090-010800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
253 AM CDT Fri May 31 2019 /153 AM MDT Fri May 31 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated storms could be possible this afternoon with no severe
weather expected.

Day 1 Hazards
-------------
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Risk for severe weather on Saturday and Sunday. Main threat will
be hail quarter size or larger, damaging winds 60 mph or greater,
and a flash flooding risk Sunday night into Monday morning.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk

* Sunday
  - Lightning: Elevated risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Elevated risk

* Thursday
  - Lightning: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The Dodge City radar (KDDC), 195 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morton

When
May 31, 7:55 PM CST
Where
Morton County, 9.57 mi NW of Elkhart
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.100, -102.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837254.